Alert archive / Mississippi / Flash Flood Watches in 2014

Flash Flood Watch 5, NWS Memphis, TN

June 8, 201421 counties in Tennessee; 22 counties in Mississippi; 12 counties in Arkansas

NWS Memphis, TN issued this flash flood watch at Jun 8, 2014, 3:55 PM CDT for 21 counties in Tennessee; 22 counties in Mississippi; 12 counties in Arkansas. It took effect at Jun 9, 2014, 1:00 AM CDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2014, 3:55 PM CDT (20:55 UTC)
In effect from
Jun 9, 2014, 1:00 AM CDT
Expired
Jun 10, 2014, 7:00 PM CDT
In force
42 hr
Issued by
NWS Memphis, TN
Flood severity
None
All 55 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Benton County, TN, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 42 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood watch went out at Jun 8, 12:11 PM CDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jun 8, 12:11 PM CDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1211 PM CDT SUN JUN 8 2014

.UPDATE...

UPDATED TO INCLUDE THE 18Z AVIATION DISCUSSION BELOW.

JCL

&&

.PREV DISCUSSION... /ISSUED 1034 AM CDT SUN JUN 8 2014/

QUICK UPDATE TO INCREASE POPS FOR WHERE IT IS RAINING AND WILL
LIKELY RAIN SHORTLY. EVERYTHING ELSE LOOKS ON TRACK. THUNDERSTORMS
THIS MORNING ARE MOVING EAST INTO NORTHWEST MISSISSIPPI...THESE
STORMS AT THIS TIME HAVE SOME HEAVY RAIN AND LIGHTNING. NOTHING
SEVERE AT THIS TIME.

TLSJR

PREV DISCUSSION... /ISSUED 450 AM CDT SUN JUN 8 2014/

A FLATTENED UPPER LEVEL RIDGE OF HIGH PRESSURE REMAINS STRETCHED
FROM SOUTHERN TEXAS EASTWARD ACROSS THE GULF COAST STATES. THE MID
SOUTH REMAINS POSITIONED BENEATH WEST-NORTHWEST FLOW ALOFT ALONG
THE NORTHERN PERIPHERY OF THE RIDGE. THIS MEANS THE PRIMARY STORM
TRACK WILL REMAIN ACROSS SOUTHERN PORTIONS OF THE MID SOUTH TODAY.
AT THE SURFACE...A WEAK COLD FRONT CONTINUES TO SLOWLY DRIFT SOUTH
FROM A POSITION ACROSS NORTHEAST ARKANSAS INTO NORTHWEST TENNESSEE
EARLY THIS MORNING. THIS FRONT WILL SLOW ITS SOUTHWARD PROGRESS
THROUGH THE DAY AND LIKELY STALL SOMEWHERE ACROSS EASTERN
ARKANSAS...SOUTHWEST TENNESSEE...INTO NORTHERN MISSISSIPPI. TO THE
SOUTH OF THE SYNOPTIC FRONT...THERE REMAINS AN OLD OUTFLOW
BOUNDARY FROM EASTERN ARKANSAS ACROSS NORTH MISSISSIPPI. A FEW
ISOLATED SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THIS OUTFLOW
BOUNDARY EARLY THIS MORNING...BUT OVERALL THE BOUNDARY REMAINS
RATHER INACTIVE. THE AIRMASS SOUTH OF THE SYNOPTIC FRONT WILL
CONTINUE TO RECOVER THIS MORNING FROM STRONG CONVECTION THAT
OCCURRED ON SATURDAY.

A MESOSCALE CONVECTIVE SYSTEM (MCS) HAS PROGRESSED INTO WESTERN
ARKANSAS AS OF 09Z AND IS APPROACHING THE LITTLE ROCK METRO AREA
AND POINTS SOUTH. THIS CONVECTIVE LINE HAS REMAINED POTENT
OVERNIGHT WITH STORMS REACHING SEVERE LIMITS AT TIMES. THIS MCS
SHOULD CONTINUE TO MOVE EAST THIS MORNING AND COULD IMPACT AREAS
ALONG AND SOUTH OF INTERSTATE 40 AND WEST OF INTERSTATE 55 THIS
MORNING. THIS MCS MAY WEAKEN LATER THIS MORNING OVER OUR SOUTHWEST
ZONES...BUT AS THE ATMOSPHERE DESTABILIZES AGAIN LATER THIS
MORNING INTO THIS AFTERNOON...ADDITIONAL CONVECTION SHOULD REDEVELOP
ACROSS THE WARM SECTOR OVER SOUTHERN PORTIONS OF THE FORECAST AREA
FROM LATE MORNING THROUGH THE AFTERNOON HOURS. MLCAPES SHOULD
EXCEED 2000 J/KG...LI/S LESS THAN -6C...AND MODERATE LAPSE RATES
BETWEEN 6.5-7.0 C/KM TO THE SOUTH OF THE FRONT. THIS INSTABILITY
COMBINED WITH MID LEVEL FLOW AROUND 40 KTS SHOULD ALLOW FOR A FEW
STRONG TO SEVERE THUNDERSTORMS TODAY OVER SOUTHERN PORTIONS OF THE
REGION. THE PRIMARY SEVERE WEATHER THREAT SHOULD REMAIN DAMAGING
WINDS AND LARGE HAIL. LOCALIZED HEAVY RAINFALL MAY ALSO OCCUR WITH
ANY STORMS THROUGH THE DAY. AREAS NORTH OF THE STALLING FRONT
SHOULD GET A BREAK FROM THE STORMY WEATHER WITH MAINLY DRY
CONDITIONS ALONG WITH SLIGHTLY LOWER DEWPOINTS AND TEMPERATURES.

AN UPSTREAM SHORTWAVE OVER THE NORTHERN ROCKIES TODAY WILL DIG
ACROSS THE SOUTHERN PLAINS AND CUT OFF INTO A POTENT UPPER LOW
OVER THE SOUTHERN PLAINS THROUGH MONDAY. A LEAD SOUTHERN STREAM
SHORTWAVE WHICH IS HELPING TO SUSTAIN CONVECTION OVER THE RED
RIVER VALLEY THIS MORNING SHOULD EJECT OUT AHEAD OF THE WESTERN
TROUGH AND INTO THE MID SOUTH BY LATER THIS EVENING AND OVERNIGHT.
THE STALLED BOUNDARY OVER SOUTHERN PORTIONS OF THE REGION THIS
EVENING SHOULD LIFT BACK NORTH OVERNIGHT IN RESPONSE TO THE
FALLING HEIGHTS OVER THE PLAINS. AS THE LEAD SHORTWAVE INTERACTS
WITH THIS FRONT...A NEW MCS SHOULD FORM THIS EVENING OVER ARKANSAS
AND MOVE NORTHEAST AND IMPACT THE WESTERN HALF OF THE FORECAST
AREA TONIGHT.

THIS MCS SHOULD LIFT NORTHEAST OF THE AREA LATER MONDAY MORNING AS
THE LEAD SHORTWAVE DEPARTS. A SERIES OF UPPER SHORTWAVES SHOULD
ROTATE THROUGH THE BASE OF THE UPPER LOW AS IT SLOWLY MOVES EAST
THROUGH MID WEEK. THE ATMOSPHERE SHOULD REMAIN QUITE MOIST AND
UNSTABLE AS THE SURFACE FRONT LIFTS NORTH OF THE REGION ON MONDAY.
SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS SHOULD IMPACT THE MID
SOUTH FROM MONDAY AFTERNOON THROUGH WEDNESDAY. THERE WILL LIKELY
BE ADDITIONAL SEVERE WEATHER ALONG WITH AN ENHANCED THREAT FOR
FLASH FLOODING FROM HEAVY RAINFALL. AN ADDITIONAL FLASH FLOOD
WATCH MAY BE REQUIRED OVER SOME OR ALL OF THE MID SOUTH BEGINNING
LATER TONIGHT OR MONDAY...THROUGH MIDWEEK.

THE UPPER LEVEL LOW WILL FINALLY MOVE EAST BY THURSDAY WITH AN
OVERALL REDUCTION IN CONVECTIVE COVERAGE AND WARMER TEMPERATURES.
THE UPPER FLOW QUICKLY TRANSITIONS BACK TO NORTHWESTERLY ALOFT FOR
THE END OF THIS WEEK AND INTO NEXT WEEKEND. ADDITIONAL UPPER LEVEL
DISTURBANCES WILL TRAVERSE THIS FLOW ALOFT AND RESULT IN
ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH THE
EXTENDED FORECAST PERIOD.

JLH

&&

.AVIATION...

18Z TAF CYCLE (08/18Z-09/18Z)

MVFR CEILINGS ARE POSSIBLE AT KMKL AND KTUP EARLY THIS
AFTERNOON...OTHERWISE VFR CONDITIONS WILL OCCUR AT THE TAF SITES
THIS AFTERNOON AND EVENING. A WARM FRONT WILL LIFT THROUGH THE
REGION LATE TONIGHT AND MONDAY MORNING. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP BEGINNING AFTER 06Z AND
CONTINUING THROUGH THE REMAINDER OF THE PERIOD...CONDITIONS
GRADUALLY BECOMING PREDOMINATELY MVFR.

WINDS THIS AFTERNOON N-NE 7-8 KTS. WINDS TONIGHT AND MONDAY
MORNING TURNING TO THE EAST THEN SE AT 5-8 KTS.

JCL

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 8, 4:54 AM CDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
454 AM CDT SUN JUN 8 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
454 AM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF
EASTERN ARKANSAS INTO NORTH MISSISSIPPI. THE PRIMARY SEVERE
WEATHER RISKS WILL BE DAMAGING WINDS AND LARGE HAIL. LOCALIZED
HEAVY RAINFALL AND FLOODING WILL ALSO BE A THREAT IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
IMPACT THE FORECAST AREA THROUGH THE FIRST HALF OF NEXT WEEK.
THERE WILL LIKELY BE A CONTINUED THREAT FOR ADDITIONAL SEVERE
STORMS AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS SOUTHERN
PORTIONS OF THE MID SOUTH. ADDITIONAL SPOTTER ACTIVATION MAY BE NEEDED
OVER THE NEXT SEVERAL DAYS DUE TO THE CONTINUED THREAT FOR SEVERE
STORMS AND FLOODING. STORM SPOTTERS...EMERGENCY MANAGEMENT...AND
LAW ENFORCEMENT OFFICIALS ARE URGED TO REPORT ANY WIND
DAMAGE...LARGE HAIL...OR FLOODING TO THE NATIONAL WEATHER SERVICE
IN MEMPHIS TENNESSEE.

JLH

In the hours before

Local storm report, Jun 8, 10:38 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1038 AM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     W PONTOTOC              34.25N 89.01W
06/07/2014                   PONTOTOC           MS   EMERGENCY MNGR

            TWO HOUSES WITH MAJOR DAMAGE INCLUDING A ROOF OFF...TWO
            ADDITIONAL HOUSES WITH MINOR DAMAGE. TREES DOWN.

&&

ZDM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:18 PM CDTSevere Thunderstorm WarningMEGDecatur, Hardin, McNairy57 min
Jun 7, 7:51 PM CDTFlash Flood WarningMEGFayette, Hardeman3 hr
Jun 8, 1:25 PM CDTRiver Flood WarningMEGDyer, Gibson, Obion8 days
Jun 7, 7:33 PM CDTSevere Thunderstorm WarningMEGTunica27 min
Jun 7, 7:37 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tate, Tunica38 min
Jun 7, 7:54 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate, Tunica51 min
Jun 7, 8:05 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo, Union55 min
Jun 7, 8:34 PM CDTSevere Thunderstorm WarningMEGDeSoto, Lafayette, Marshall, Panola, Tate, Union26 min
Jun 7, 8:38 PM CDTFlash Flood WarningMEGAlcorn, Benton, Prentiss, Tippah, Tishomingo3 hr
Jun 7, 8:54 PM CDTSevere Thunderstorm WarningMEGBenton, Lafayette, Marshall, Pontotoc, Tate, Tippah and 1 more51 min
Jun 7, 9:26 PM CDTFlash Flood WarningMEGItawamba, Lee, Prentiss, Tishomingo, Union3 hr
Jun 7, 9:43 PM CDTSpecial Weather StatementMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc, Prentiss47 min
Jun 8, 5:15 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw45 min
Jun 8, 5:57 PM CDTSevere Thunderstorm WarningMEGChickasaw48 min
Jun 8, 6:23 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe, Pontotoc21 min
Jun 7, 7:09 PM CDTSevere Thunderstorm WarningMEGLee, Phillips36 min

Nearby

Flash Flood Watches in Mississippi, 2014Flash Flood Watches in Tennessee, 2014Flash Flood Watches in Arkansas, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.